Tardive dyskinesia after short-term treatment with oral metoclopramide in an adolescent
- 381 Downloads
Case The objective of this case report is to report the development of tardive dyskinesia in an African-American adolescent male after short-term treatment with metoclopramide 10 mg orally three times daily secondary to delayed gastric emptying. The patient developed symptoms of tardive dyskinesia after 2 days of therapy with metoclopramide. Metoclopramide was discontinued and diphenhydramine 50 mg was initially administered intravenously followed with 25 mg orally every 4 hours as needed. While there are case reports of drug-induced tardive dyskinesia after intravenous administration of metoclopramide, this is to our knowledge the first report of tardive dyskinesia after short-term treatment with oral metoclopramide in an adolescent. Conclusion Awareness of the risk of development of this adverse effect even with short-term treatment with metoclopramide and in younger patients is important.
KeywordsDrug toxicity Metoclopramide Movement disorders Tardive dyskinesia
Conflicts of interest
The authors have no conflicts of interest or financial disclosures to report.
- 1.Food and Drug Administration. FDA Requires Boxed Warning and Risk Mitigation Strategy for Metoclopramide-Containing Drugs [internet] (2009) [cited 2012 Jan 29]. Available from: http://www.fda.gov/newsevents/newsroom/pressannouncements/ucm149533.htm.